Wyoming, 2009

Hail in Wyoming, August 8, 2009

August 8, 2009 · NWS CYS · 1 event in 1 county or zone

An upper level disturbance caused scattered thunderstorms to develop over southeast Wyoming with one storm producing some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper level disturbance caused scattered thunderstorms to develop over southeast Wyoming with one storm producing some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 1:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 1:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SAT AUG 8 2009

.SHORT TERM...TONIGHT THRU MON...GOOD LOW LEVEL CONVERGENCE DVLPG
ALONG SRN LAR RANGE...WITH SEMI-MOIST UPSLOPE E/NE WINDS OVER FAR SE
WY.  EXPECTING SOME TSTMS TO FIRE OVER HIGHER TERRAIN AND DRIFT NEWD
ACROSS PLAINS LATE THIS AFTN INTO THIS EVENING.  A FEW STORMS WILL
BE CAPABLE OF MAINLY SMALL HAIL AND BRIEF HEAVY RAIN.  WATER VAPOR
SATELLITE PIXS SHOWS A FTR OVER SE UT WHICH WILL BE MOVING NEWD THIS
EVENG AIDING TSTM DVLPMNT.  LINGERING MAIN PIECE OF UPPER TROF BACK
OVER ERN NV TO ID WILL SHIFT E STARTING TONIGHT WITH GOOD UPPER JET
ON EAST SIDE OF SYSTEM.  MODELS SHOW A BREAKOUT OF SHWRS/TSTMS LATER
TONIGHT INTO SUN MRNG WITH THE EJECTING TROF ACROSS MUCH OF THE
AREA.  HAVE UPPED POPS BUT PROBABLY NOT ENUF GIVEN STRENGTH OF THE
SYSTEM.  UPPER TROF MOVES OUT OF THE REGION SUN AFTN...BUT ENOUGH
MSTR AND MARGINAL INSTBLTY FOR SOME AFTN SHWRS/TSTMS.  MODELS HAVE
BEEN SHOWING A WEAK LAGGING PART OF THE UPPER TROF CAUSING SOME
SHWRS/TSTMS OVER MAINLY NERN CO SUN NIGHT FOR A FEW RUNS...SO HAVE
ADDED SOME PCPN CHCS NEAR THE CO BORDER.  YET ANOTHER UPPER FTR IS
FCST TO MOVE INTO THE REGION ON MON AFTN...SO HAVE SPREAD SOME POPS
BACK INTO THE REGION MAINLY SE THIRD OF THE AREA.  TEMPS ON SUN
COULD BE TRICKY ESPCLY IN THE PNHNDL WHERE CLOUDS WILL LINGER THE
LONGEST.  WARMER ON MON WITH MORE SUNSHINE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
KEPT A VERY LOW POP FOR TSTMS AT SE EDGE OF CWA MONDAY EVENING
WITH MINOR DISTURBANCE EXITING AREA.  AFTER THIS...UPPER RIDGING
WILL DOMINATE THE WX TUESDAY THROUGH THURSDAY GETTING TEMPS BACK
UP TO AND ABOVE NORMAL UNDER MOSTLY CLEAR SKIES.  THERE COULD BE
AN ISOLATED LATE DAY TSTM OR TWO OVER EASTERN CWA WEDNESDAY AND
THURSDAY LIKE THE ECMWF SHOWS VS. DRY GFS...BUT KEPT IT OUT OF
FORECAST FOR NOW.  ON FRIDAY...RIDGE FLATTENS AND FLOW ALOFT
BECOMES WSW.  TEMPS WILL REMAIN ON WARM SIDE FRIDAY BUT THERE WILL
BE A FEW TSTMS AT LEAST OVER THE MOUNTAINS AS MID LEVEL MOISTURE
INCREASES.  ON SATURDAY...ECMWF AND GFS SIMILAR IN SHOWING AN
UPPER TROUGH SWEEPING ACROSS MT AND MAINLY NORTHERN WY WITH A
COLD FRONT PUSHING INTO CWA.  FOR NOW...HAVE LOWERED MAX TEMPS
SOME AND ADDED A FEW TSTMS TO THE NORTHERN AND WESTERN PARTS OF
THE CWA ALTHOUGH THESE MAY NEED TO BE INCLUDED OVER MOST AREAS.

&&

.AVIATION...SCATTERED SHOWERS AND TSTMS OVER MUCH OF THE REGION
OVERNIGHT INTO SUN MRNG WITH PTCHY MVFR CONDITIONS MAINLY EAST OF
THE MTNS INTO THE PNHNDL 09Z-16Z.

&&

.FIRE WEATHER...COOL UPPER SYSTEM OVER ID/UT WILL SHIFT EAST
OVERNIGHT INTO SUN ACROSS THE REGION.  SCT SHWRS AND TSTMS WILL
AFFECT MOST AREAS OVERNIGHT INTO SUN MRNG.  SOME DRYING ON MON BUT
WITH ANOTHER CHC OF SHWRS/TSTMS MAINLY SE.  UPPER RIDGE THEN BUILDS
INTO THE REGION FOR THE MIDDLE TO THE END OF THE WEEK WITH TEMPS
WARMING TO ABOVE NORMAL BY THE MIDDLE OF THE WEEK.  A RETURN OF SOME
MSTR TO THE AREA WILL BRING SLIM CHCS OF LATE DAY STORMS TO THE
REGION BY THE END OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 8, 9:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SAT AUG 8 2009

WYZ059>070-091600-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1000 AM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS
MUCH OF THE REGION.  A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN...MAINLY ALONG AND EAST OF
THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-091600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1000 AM MDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL FORM THIS AFTERNOON INTO THIS EVENING ACROSS
MUCH OF THE REGION.  A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY EAST OF
THE LARAMIE RANGE FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 8, 2:06 PM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT SAT AUG 8 2009

WYZ059-067-069-082215-
CONVERSE-PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...WHEATLAND...
GUERNSEY...CHEYENNE
306 PM MDT SAT AUG 8 2009

...A FEW THUNDERSTORMS RUMBLING OVER SOUTHEAST WYOMING...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A FEW
THUNDERSTORMS MAINLY ALONG AND NEAR INTERSTATE 25. ONE OF THESE
STORMS WAS JUST NORTH OF CHEYENNE WITH ANOTHER NEAR GLENDO. OTHER
STORMS NORTH OF CASPER WERE MOVING INTO NORTHWEST CONVERSE COUNTY.
SMALL HAIL...WIND GUSTS NEAR 50 MPH AND BRIEF HEAVY RAIN WILL
OCCUR WITH THESE STORMS AS THEY MOVE NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE INCREASING IN COVERAGE THROUGH THE REST OF
THIS AFTERNOON.

PEOPLE IN SOUTHEAST WYOMING SHOULD KEEP AN EYE ON THE SKY THIS
AFTERNOON AND BE READY TO SEEK SHELTER SHOULD A STORM APPROACH.

JLH
Special weather statement, Aug 8, 2:43 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT SAT AUG 8 2009

WYZ060-082230-
NIOBRARA-
343 PM MDT SAT AUG 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUSK...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY.
GET INDOORS IF POSSIBLE AND STAY AWAY FROM WINDOWS.

JLH

The radar

The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
August 8, 6:00 PM MST to 6:30 PM MST
Where
Laramie County, Hillsdale to 7 mi N of Burns
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -104.480

Most of the hail along track was around 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178331.